Severe Demyelination in Non-MS Patient After TNF-α Blocker Treatment Detailed in Study

Click here to receive MS news via e-mail
demyelination in non-MS patient

TNF-α blocking drugs, such as infliximab, surprised investigators when their use in people with multiple sclerosis (MS) actually triggered demyelination. In a case report published in the journal Neuroimmunology & NeuroinflammationVanderbilt University Medical Center researchers reviewed an aggressive demyelinating event in a non-MS patient treated with TNF-α blockers.

TNF-α blockers are used to slow the progression of autoimmune diseases with an inflammatory component, such as inflammatory bowel disease (IBD) and rheumatoid arthritis (RA). Based on positive treatment results in both patient groups, clinical trials of drugs targeting TNF-α signaling in multiple sclerosis (MS) patients were commenced — and prematurely shut down. MS patients reacted to the drugs with earlier and more frequent exacerbations, and TNF-α blockers were contraindicated for the disease.

Demyelinating events in people with no previous MS-related history have also been reported in scientific journals. The pathological findings in these patients, upon clinical, laboratory, and radiographic review, resemble MS pathological patterns. The death of the patient presented in this case study allowed for a histological confirmation of demyelination following TNF-α blocker treatment.

As reported in Autopsy-Proven Demyelination Associated With Infliximab Treatment, a 57-year-old man treated with TNF-α blockers for four months arrived at a hospital with obvious deterioration in brain function, including facial weakness and ataxia. He had also developed a rash. Brain magnetic resonance imaging (MRI) scans showed lesions suggestive of demyelination in the brainstem and in parts connecting the brain stem with the cerebellum. Lesions in deep brain structures, such as the striatum, and in superficial cortical tissue were also found.

Clinicians could find no support for a microbial cause to the brain lesions, and a biopsy of the rash suggested autoimmune mechanisms, toxicity, or hypersensitivity reactions, or disease caused by virus or the bacteria Rickettsia.

The lesions progressively worsened. Although the man had initially responded to aggressive steroid treatment, he died following a multi-drug-resistant infection with Klebsiella pneumoniae. A brain autopsy confirmed a process of acute demyelination, mainly involving white matter.

Previous studies on demyelination following TNF-α treatment present with various clinical signs of demyelination as well as skin reactions, the authors noted. In most patients, neurological complications are reversed upon cessation of TNF-α blockers, but an estimated 25 percent develop MS despite discontinuation.

Researchers are still in the dark about how TNF-α blockers cause demyelination. Several mechanisms have been suggested, such as the possibility that prolonged exposure to TNF-α antagonism increases the immune T-cell response or alters the cytokine profile — events that could favor demyelination. These are, however, only hypotheses and scientists are still searching for the cause of TNF-α treatment-related MS.

Click here to receive MS news via e-mail


  1. Shasha says:

    Blood tests may not work to diagnose low Vit B12.They maybe very low, but blood tests say they are alright. People may not get Vit B12 methylcobalamin shot/spray/under the tongue kind/cream/intrinsic factor kind which can remyelinate the brain. TNF-α blockers may lower the immune system allowing Lyme/other infections to grow which may demyelinate the brain. Maybe it interfers with Vit D etc. Anything that lowers oxygen like swelling may demyelinate the brain. He got steriods which may hurt the liver. I would have to research it more. Too bad. Fish oil helps the brain/immune system and MS people. Vit C may help the immune system. To bad it is used for anyone. Celiac help instead may help.

  2. Lori Batchelor says:

    I was in the clinical trial on MS patients mentioned in1996–“clinical trials of drugs targeting TNF-α signaling in multiple sclerosis (MS) patients were commenced — and prematurely shut down. MS patients reacted to the drugs with earlier and more frequent exacerbations, and TNF-α blockers were contraindicated for the disease.”–they’ve known TNF causes demyelination since 1996!

  3. Erik Visser says:

    I am a man, born in 1957. In 2006 I was treated with Enbrel (Etanercept), a TNF-a blocker, for Ankylosing Spondylitis. (Bechterew disease). After 5 months I had several deficits, most in my face and jaw and lost my taste. I stopped using Enbrel but the deficits got worse. Three months and 2 MRI’s later I was diagnosed Multiple Sclerosis.

Leave a Comment

Your email address will not be published. Required fields are marked *